Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Kansas City, MO

June 14, 2017Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2017, 2:43 PM CDT for Macon County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 2:43 PM CDT (19:43 UTC)
Expired
Jun 14, 2017, 3:00 PM CDT
In force
17 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Macon County, MO

The radar

The St Louis radar (KLSX), 186 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KEAX 141943
SVREAX
MOC121-142000-
/O.NEW.KEAX.SV.W.0097.170614T1943Z-170614T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT WED JUN 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macon County in north central Missouri...

* Until 300 PM CDT

* At 243 PM CDT, a severe thunderstorm was located near Macon, moving
  northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Macon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 9230 3964 9246 3977 9255 3991 9229
TIME...MOT...LOC 1943Z 240DEG 36KT 3974 9240 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cutter
1 follow-up statement
216 
WWUS53 KEAX 142001
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
301 PM CDT WED JUN 14 2017

MOC121-142011-
/O.EXP.KEAX.SV.W.0097.000000T0000Z-170614T2000Z/
Macon MO-
301 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.

LAT...LON 3966 9230 3964 9246 3977 9255 3991 9229
TIME...MOT...LOC 2001Z 240DEG 36KT 3980 9227 

$$

Cutter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:34 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 11:34 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1134 AM CDT Wed Jun 14 2017

.Discussion...
Issued at 405 AM CDT WED JUN 14 2017

Strong surface pressure gradient remains in place over the area
between the slowly progressing surface low, which is currently over
the Missouri River in eastern Nebraska, and the surface high
pressure area over southeast CONUS. This pressure gradient has been
responsible for the couple straight days of gusty southerly winds,
and we will likely see one more day of gusty winds as the pressure
gradient will remain in tact for most of the day. Just off the
surface a strong low level jet characterized by SW winds around 50
to 60 kts is helping to maintain an area of light to moderate
showers and thunderstorms over eastern Kansas and parts of Nebraska.
As this jet shifts east with time it could usher in some showers and
thunderstorms to far eastern Kansas and western Missouri through the
morning hours. Between sunrise and the early afternoon the low level
jet will likely decrease due to diurnal mixing, and thunderstorms
should go on the decline until early to late afternoon.

The picture for Wednesday afternoon with respect to thunderstorms is
a bit uncertain still. Good moisture/instability will be in place
over the forecast area, as temperatures will reach the upper 80s to
lower 90s and dewpoints will generally be in the upper 60s to lower
70s. This will yield ML CAPE values approaching 3000+ J/kg over the
area. One question will be whether we can overcome the capping
inversion, which model soundings across the area indicate won't be
much of a problem. Another question is whether the broad mid/upper
trough provides enough forcing for storms to form later this
afternoon/evening. As we approach this event short-range, hi-res
convective allowing models (CAMs) indicate a rather isolated to
scattered nature to these Wednesday afternoon storms. The better
chances for thunderstorms may come across north central and
northeast Missouri closer to the forcing associated with the upper
wave. Areas further south become rather conditional with respect to
afternoon/evening impacts. Given the high instability strong
updrafts would be likely with any storm that can form. Deep layer
shear is rather minimal, in the 20 to 30 kt range, so supercell
structures are unlikely; however, a few semi-organized convective
complexes could form across the area, but again, the coverage of
storms is highly in question. Given good mid level lapse rates
approaching 8 C/km hail would be the primary concern with wind being
a close second. Tornado concerns at this time look to negligible.
Storms forming over western Illinois and far northeast Kansas will
likely form an organized MCS and drop southward, perhaps clipping
areas of central Missouri later tonight.

Thursday also brings a bit of a conditional concern for another
round of strong to severe thunderstorms over eastern Kansas and
western Missouri. The highly unstable environment over the eastern
Plains remains in place, with around 4000+ J/kg of instability.
Scattered thunderstorms will likely form along a dry line boundary
in central Kansas and perhaps quickly form a MCS, which will push
E/SE into eastern Kansas and perhaps western Missouri. While the
confidence in this solution is growing, the confidence in the exact
path of the one or numerous complexes pushing into eastern Kansas is
a bit uncertain.

Friday brings another round of conditional thunderstorm concerns for
portions of the forecast area. Once again with the unstable airmass
in place for Friday and good mid/upper flow over the top of that
unstable air mass, another round of strong to severe thunderstorms
will likely form in eastern Nebraska and again push southeast. These
storms could move into northern Missouri Friday night, bringing with
it another round of strong to severe storms.

Models have become quite a bit more aggressive in recent runs
regarding a strong surface ridge nosing into the mid-lower Missouri
River Valley by Saturday. The initial cold front passage will likely
bring a round/line of storms through the area, and depending on
where the boundary stalls rain could be a concern through the
weekend, especially south of I-70 where the boundary will more
likely stall. Cooler and drier conditions will persist through the
second half of the weekend and into early next week as the surface
ridge slowly lumbers through the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1127 AM CDT WED JUN 14 2017

The main impact with this forecast period is with the potential
for afternoon thunderstorms. There is some uncertainty on whether
or not storms will form near the terminals as the likelihood of
development will mostly be limited to areas south and east of the
terminal sites. This remains a possibility, however, though any
storms which may develop should be short-lived and chances will
steadily decrease through the early evening. Could see a brief
reduction to MVFR ceilings within any storms which may develop,
along with temporarily reduced visibilities. Otherwise, VFR
conditions will return through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Welsh
Hazardous weather outlook, Jun 14, 4:52 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Wed Jun 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will push through the region this morning
dissipating after sunrise as they move east. Another round of storms
is expected to develop in the afternoon, mainly from the KC Metro and
east after noon. These storms will be mainly scattered in nature but
will have the potential to be strong to severe where they form. The
main threat will be large hail and damaging winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms are expected to develop Thursday night into Friday morning
over eastern KS and move into Missouri. These storms do have the
possibility of being strong to severe with heavy rain and damaging
winds being the main threat. Another round of storms will form up
over night Friday into Saturday morning over Iowa moving down into
northern Missouri Saturday morning. These storms could also have
strong winds associated with them as they push through the region.
Once again storms will develop Iowa Saturday night into Sunday
pushing through most of the region Sunday morning. These storms also
have the possibility of being strong to severe as they push through.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 14, 10:59 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1059 AM CDT WED JUN 14 2017

KSZ102-MOZ012-020-141630-
Doniphan KS-Buchanan MO-Andrew MO-
1059 AM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...NORTH
CENTRAL BUCHANAN AND SOUTHEASTERN ANDREW COUNTIES UNTIL 1130 AM
CDT...

At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Elwood, Country Club Villa, Country Club, Cosby and
Helena.

This includes the following highways...
 Interstate 29 between mile markers 47 and 55.
 Interstate 229 between mile markers 4 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3987 9460 3985 9460 3971 9487 3979 9493
      3999 9470
TIME...MOT...LOC 1558Z 226DEG 22KT 3979 9484

Cutter
Special weather statement, Jun 14, 12:24 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1224 PM CDT WED JUN 14 2017

MOZ030-031-038-141800-
Ray MO-Carroll MO-Lafayette MO-
1224 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...SOUTHWESTERN
CARROLL AND NORTH CENTRAL LAFAYETTE COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardin, or 7 miles northeast of Lexington, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norborne and Hardin.

LAT...LON 3916 9378 3924 9390 3947 9368 3930 9347
TIME...MOT...LOC 1723Z 226DEG 22KT 3925 9377

Cutter
Special weather statement, Jun 14, 2:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT WED JUN 14 2017

MOZ025-033-142000-
Macon MO-Randolph MO-
228 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES UNTIL 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bevier, or 9 miles southwest of Macon, moving east at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Macon, Bevier, Jacksonville and Excello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Missouri.

LAT...LON 3959 9230 3954 9265 3967 9269 3970 9269
      3984 9229
TIME...MOT...LOC 1928Z 249DEG 34KT 3964 9257

Cutter

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:43 AM CDTSpecial Weather StatementEAXCass, Jackson47 min
Jun 14, 6:09 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette, Ray51 min
Jun 14, 7:23 AM CDTSpecial Weather StatementEAXAtchison37 min
Jun 14, 7:59 AM CDTSpecial Weather StatementEAXAtchison46 min
Jun 14, 10:59 AM CDTSpecial Weather StatementEAXAndrew31 min
Jun 14, 12:24 PM CDTSpecial Weather StatementEAXCarroll36 min
Jun 14, 2:28 PM CDTSpecial Weather StatementEAXMacon32 min
Jun 14, 5:52 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.